Open Access
2000 Periodic automorphisms of surfaces: invariant circles and maximal orders
Hansjörg Geiges, Diego Rattaggi
Experiment. Math. 9(1): 75-84 (2000).


W. H. Meeks has asked the following question: For what $g$ does every (orientation preserving) periodic automorphism of a closed orientable surface of genus $g$ have an invariant circle? A variant of this question due to R. D. Edwards asks for the existence of invariant essential circles. Using a construction of Meeks we show that the answer to his question is negative for all but 43 values of $g\leq 10000$, all of which lie below $g=105$. We then show that the work of S. C. Wang on Edwards' question generalizes to nonorientable surfaces and automorphisms of odd order. Motivated by this, we ask for the maximal odd order of a periodic automorphism of a given nonorientable surface. We obtain a fairly complete answer to this question and also observe an amusing relation between this order and Fermat primes.


Download Citation

Hansjörg Geiges. Diego Rattaggi. "Periodic automorphisms of surfaces: invariant circles and maximal orders." Experiment. Math. 9 (1) 75 - 84, 2000.


Published: 2000
First available in Project Euclid: 5 March 2003

zbMATH: 1054.30039
MathSciNet: MR1758801

Primary: 57M60

Rights: Copyright © 2000 A K Peters, Ltd.

Vol.9 • No. 1 • 2000
Back to Top